Trevonne M. Thompson
• The primary concern after hydrocarbon ingestion is pulmonary toxicity.
• Viscosity, surface tension, and volatility are three important properties to assess the toxicity of liquid hydrocarbons.
• Coughing, gagging, chocking, and vomiting after hydrocarbon ingestion are presumptive of aspiration.
The term hydrocarbon is used to describe a large number of organic molecules that contain mostly hydrogen and carbon atoms. Hydrocarbons are primarily derived from petroleum distillates but may also be derived from other sources such as plants, animal fats, and natural gas. Hydrocarbon-containing products are pervasive in daily life (Table 126-1).
Common Hydrocarbon Products
In 2011, the National Poison Data System reported nearly 1700 pediatric hydrocarbon exposures in the United States.1 The majority of those exposures were unintentional. The most common exposures reported were gasoline, kerosene, lamp oils, lighter fluids, and lubricating and motor oils. Young children tend to have accidental exposures; adolescent exposures tend to represent the abuse of volatile hydrocarbons or suicidal attempts. Fortunately, deaths from hydrocarbon exposures are rare.
CLASSIFICATION AND PROPERTIES
There are two basic types of hydrocarbon molecules. The aliphatic compounds consist of a branched or straight chain structure; the cyclic hydrocarbons consist of a closed ring. Each of these basic types have many subtypes, all with varying characteristics such as hydrogen or carbon substitutions, the presence of one or more double covalent bond and multi-ring structures.
The length of the hydrocarbon chain affects the chemical properties of the molecule. Short-chain molecules, such as butane, are gases at room temperature. Intermediate length chains, which encompass the majority of chemical exposures, are liquids at room temperature. The long-chain hydrocarbons, such as paraffin and tar, are solids at room temperatures.
Viscosity, surface tension, and volatility are three important physical properties used to assess the toxicity of liquid hydrocarbons. Viscosity is the measurement of a liquid’s resistance to flow. Volatility describes the tendency of a liquid to become a gas. Surface tension describes the property of adherence of a liquid compound along a surface. These three properties are used to assess the risk of pulmonary toxicity from a hydrocarbon ingestion.
Pulmonary toxicity is the primary concern after hydrocarbon ingestions. The exact pathogenesis of hydrocarbon-induced pulmonary toxicity is debated in the literature; however, aspiration of hydrocarbons can lead to direct injury of lung tissue.2,3 The viscosity, surface tension, and volatility of hydrocarbons determine the risk of aspiration during an ingestion. Compounds with low viscosity, low surface tension, and high volatility have a higher risk of aspiration and subsequent pulmonary toxicity.
Inhalation of hydrocarbon vapor can lead to CNS depression. This effect may desirable in recreational substance users and lead to behaviors such as sniffing, huffing, and bagging. Sniffing is the direct inhalation of a hydrocarbon vapor. Huffing is the practice of saturating a cloth with a liquid hydrocarbon and inhaling the vapors from the cloth. Bagging is placing a hydrocarbon source inside a plastic bag and placing the open end of the bag at the mouth or nose while inhaling. The exact mechanism of CNS depression from hydrocarbons is unclear. In cases of hydrocarbon- induced pulmonary toxicity, hypoxia may contribute to the CNS effects.
Hydrocarbon exposure via any route may induce cardiac toxicity, manifested by ventricular dysrhythmias. Although halogenated hydrocarbons are most often implicated in cardiac toxicity, other hydrocarbons have also been reported to cause similar effects.4,5 Sudden sniffing death syndrome is a sudden cardiac death associated with volatile hydrocarbon abuse.6–8 Such deaths tend to occur when physical exertion or excitation occur immediately after inhaling hydrocarbon vapors.
The clinical manifestations of hydrocarbon poisoning depend on the route and amount of the exposure. Patients may present asymptomatically or in fulminate respiratory distress. Many fall on a continuum between the two.
Coughing, gagging, choking, and vomiting after an ingestion of a hydrocarbon is presumptive of aspiration. Signs of pulmonary toxicity may include tachypnea, crackles, bronchospasm, hemoptysis, hypoxia, acute lung injury, or respiratory failure. The respiratory signs typically progress over one to several days and then resolve. Fortunately death is rare.
The radiographic findings of pulmonary toxicity are protean. They range from increased bronchovascular markings to consolidation. There may be involvement of one lobe or segment or multilobular findings.
The cardiac findings range from mild tachycardia to ventricular tachydysrhythmias. Victims of sudden sniffing death syndrome may present in full cardiac arrest. Myocardial depression may also occur.
The typical CNS finding is mental status depression, although this may be preceded by a brief period of CNS excitation. The CNS depression may be profound. Seizures have also been reported. Chronic volatile hydrocarbon abuse has been associated with a leukoencephalopathic syndrome that can include neurobehavioral abnormalities such as ataxia and dementia.9,10
The mainstay of treatment for a hydrocarbon exposure is supportive care. Special attention should be given to maintaining a patent airway, providing adequate ventilation, and addressing any concerning tachydysrhythmias. All patients who ingested a hydrocarbon and have a history of choking, coughing, gagging, vomiting, or any respiratory signs or symptoms should have chest radiography performed. Asymptomatic patients do not need early radiography. Supplemental oxygen and bronchodilating agents may provide some relief in symptomatic patients.
Hydrocarbons are one of the few agents for which activated charcoal is not recommended. These chemicals are poorly adsorbed by charcoal.
The use of antibiotics and corticosteroids are controversial in patients with pulmonary toxicity from hydrocarbons. If bacterial superinfection is suspected, appropriate antibiotics may be indicated. Based on the currently available evidence, the use of corticosteroids is generally not indicated.11,12
An asymptomatic patient should be observed for 6 hours after the ingestion. If there is no tachypnea, no hypoxia, no abnormal pulmonary findings, and a normal chest radiograph after this 6-hour period, the patient may be safely discharged.13 Any symptomatic patient should be admitted and observed until the symptom resolution. Patients with significant signs of pulmonary toxicity should be considered for an intensive care admission. A psychiatric evaluation may be indicated in adolescents who ingest a hydrocarbon as a suicide attempt or gesture (Fig. 126-1).
FIGURE 126-1. Disposition algorithm.
1. Bronstein AC, Spyker DA, Cantilena LR Jr, Rumack BH, Dart RC. 2011 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 29th annual report. Clin Toxicol (Phila). 2012:50:911–1164.
2. Banner W JR, Walson PD. Systemic toxicity following gasoline aspiration. Am J Emerg Med. 1983;1(3):292–294.
3. Dice WH, Ward G, Kelley J, et al. Pulmonary toxicity following gastrointestinal ingestion of kerosene. Ann Emerg Med. 1982;11:138–142.
4. Bass M. Death from sniffing gasoline. N Engl J Med. 1978;299:203.
5. Rohrig TP. Sudden death due to butane inhalation. Am J Forensic Med Pathol. 1997;18:299–302.
6. Bass M. Sudden sniffing death. N Engl J Med. 1970;212:2075–2079.
7. Kulig K, Rumack B. Hydrocarbon ingestion. Curr Top Emerge Med. 1981;3:1–5.
8. Siegel E, Wason S. Sudden death caused by inhalation of butane and propane. N Engl J Med. 1990;323:1638.
9. Hernandez SH, Weiner SW, Smith SW. Case files of the New York City Poison Center: paradichlorobenzene-induced leukoencephalopathy. J Med Toxicol. 2010;6:217–229.
10. Kumar N, Dale LC, Wijdicks EF. Mothball mayhem: relapsing toxic leukoencephalopathy due to p-dichlorobenzene neurotoxicity. Ann Intern Med. 2009;150:362–363.
11. Marks MI, Chicoine L, Legere G, et al. Adrenocorticosteroid treatment of hydrocarbon pneumonia in children—A cooperative study. J Pediatr. 1972;81:366–369.
12. Steele RW, Conklin RH, Mark HM. Corticosteroids and antibiotics for the treatment of fulminant hydrocarbon aspiration. JAMA. 1972;219:1434–1437.
13. Anas N, Namasonthi V, Ginsburg CM. Criteria for hospitalizing children who have ingested products containing hydrocarbons. JAMA. 1981;246:840–843.